Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Taking alendronate sodium. Arthritis in knee started getting worse. Stopped taking medicine. Any thoughts?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have been taking Alendronate Sodium Tablets, and felt that my arthritis in my knees have been getting worse because of the winter months but then I started waking up with severe pain in my hip area and has spread to my joints and muscles, I have stopped taking the medication but still suffer from the severe pain, how long will this last?
Posted Sat, 11 May 2013 in Arthritis
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

Alendronate Sodium is a drug used mainly in control of symptoms in osteoporosis. Joint and muscle pain generally require drugs against arthritis or joint inflammation. Biphosphonates do not have anti inflammatory properties, and it is not surprising that pain might persist in joint and muscle pain when taking this drug. It shall be important to know exactly the drugs you take for arthritis. If you have been taking gluco corticoids or steroids for some time, Alendronate could be prescribed to prevent steroid induced osteoporosis.

Generally, the drugs using arthritis are hydroxychloroquine, methotrexate.

It is very important to know exactly the cause of inflammation. This could range from rheumatoid arthritis, polymyalgia rheumatica, vasculitis. Blood tests like erythrocyte sedimentation rate and C reactive protein could be important in showing the degree of inflammation. Complete blood count could be very helpful.

The Rheumatoid factor is important in diagnosing rheumatoid arthritis. Anti nuclear antibodies, anti XXXXXXX Anti Sm antibodies, for a start could be sufficient to know the exact cause of the muscle and joint pain. I actually suggest that you book an appointment with a rheumatologist for a proper clinical evaluation.

Thanks and hope this helps as I wish you the best of health. Do not hesitate asking further questions if need be.

Best regards,
Dr Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Taking alendronate sodium. Arthritis in knee started getting worse. Stopped taking medicine. Any thoughts? 2 days later
I take "Move Free" and occassionaly 800 Mg of Ibuprofen for my osteoarthritis, and now live in a very dry climate.
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Hi and thanks for the query,

Ibuprofen is a arthritis. It shall be important to know if you have obtained relief with the drug, if yes, you might need to continue taking the drug. Ibuprofen however might have some long term side effects that you should watch out for. Common complications are gastric irritation that could lead to gastritis and pain, gastrointestinal bleeding if very severe. In case you feel pain of this sought, decreasing the dose or stopping and taking of antacids is advised, and seeking the opinion of your family care physician is advised. Acute and chronic renal failure could be observed in some rare situations. If on the drug for a long time, periodic renal function tests should be done.

Other less irritating Anti Inflammatory Drugs on the Stomach, called Selective Cyclo Oxygenase 2 inhibitors could be an option.

Dry climate should lead to more fluid loss. Drinking more fluid could be advisable. I suggest you consult your family care physician in case you face any abnormal signs or symptoms as mentioned.

Thanks and hope this helps.

Wishing you good health.
Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor